Hail, Knox
- When
- August 10, 11:40 AM CST
- Where
- Knox County, 8.32 mi S of Verdel
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 42.700, -98.200
A thunderstorm that tracked along the Nebraska and South Dakota border west of the region earlier that morning, turned southeast and became severe as it encountered higher instability. The thunderstorm turned into a super-cell thunderstorm with occasional multi-cellular characteristics.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A thunderstorm that tracked along the Nebraska and South Dakota border west of the region earlier that morning, turned southeast and became severe as it encountered higher instability. The thunderstorm turned into a super-cell thunderstorm with occasional multi-cellular characteristics. The storm weakened considerably as it eventually crossed the Missouri River southeast of Sioux City.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 10, 3:39 AM CST, 8 hours 1 minute earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
439 AM CDT FRI AUG 10 2007
.DISCUSSION...
EARLY MORNING CONVECTION HAS CONTINUED...ALBEIT IT HAS WEAKENED
CONSIDERABLY IN THE LAST HOUR AND WILL LIKELY BE GONE ALTOGETHER
BY 12Z EXCEPT NEAR THE SOUTH DAKOTA BORDER. WILL LIKELY SEE A DRY
REMAINDER OF THE DAY...ALTHOUGH SOME SPOTTY CONVECTION COULD GET
GOING AGAIN THIS AFTERNOON IN NORTHEAST NEBRASKA AND ANOTHER WEAK
IMPULSE APPEARS TO MOVING OUT OF THE CENTRAL ROCKIES. THE JET
DYNAMICS WONT BE AS FAVORABLE FOR THIS...THUS DOUBT ANY STORMS
WOULD BE BE ABLE TO MOVE VERY FAR SOUTHEAST AS THEY DID THIS
MORNING. THERE IS A FRONTAL BOUNDARY THAT IS PROGGED TO MOVE INTO
THE AREA ON SATURDAY. AM THINKING THE CAP WILL HOLD STRONG AND
KEEP ANY CONVECTION AT BAY...HOWEVER THE FRONT WILL STALL NEAR THE
KANSAS AND NEBRASKA BORDER...AND WILL PROVIDE THE NECESSARY
OVERRUNNING SUPPORT FOR SOME POSSIBLE CONVECTION SUNDAY AFTERNOON
AND NIGHT ACROSS NORTHEAST NEBRASKA AND WEST CENTRAL IOWA AS THE
NEXT UPPER IMPULSE EJECTS FROM THE ROCKIES. THIS APPEARS TO HAVE
THE POTENTIAL TO DEVELOP JUST LIKE THE THUNDERSTORMS DID EARLY
THIS MORNING WITH UPPER LEVEL JET STREAK PLACING AREAS NORTH OF
THE FRONT IN THE RIGHT ENTRANCE REGION. JUST MENTIONED SLIGHT
CHANCE FOR NOW GIVEN RECENT MODEL TRENDS TO NOT DO SO WELL OVERALL
WITH CONVECTIVE TRENDS.
REGARDING THE HEAT...WE HAVE DECIDED TO ISSUE A HEAT ADVISORY FOR
OUR SOUTHERN CWFA THROUGH SUNDAY...BUT CONFINED THE AREAL PLACEMENT
TO THOSE AREAS THAT WONT COOL DOWN BELOW 75 AT NIGHTTIME. THIS
CRITERIA TRIPS THE HEAT ADVISORY SCHEME FOR AREAS SOUTH OF A LINE
FROM DAVID CITY TO COUNCIL BLUFFS EACH AFTERNOON THROUGH SUNDAY.
WHILE HEAT INDICES NORTH OF THIS AREA WILL LIKELY MEET THE DAYTIME
CRITERIA...THEY WILL NOT MEET THE NIGHTTIME CRITERIA...THUS WILL
CONTINUE TO HIT THOSE AREAS IN THE HWO.
FOR THE EXTENDED FORECAST...DID NOT HAVE A CHANCE TO LOOK AT MANY
MODEL DETAILS NOR MAKE ANY FORECAST CHANGES. FIRST GLANCE THOUGH
INDICATES ONE FRONT COMING THROUGH MONDAY NIGHT AND ANOTHER REINFORCING
SHOT WEDNESDAY THROUGH WEDNESDAY NIGHT. EITHER ONE OF THESE IN THEORY
COULD PRODUCE SOME CONVECTION...THUS WILL HAVE THE DAY SHIFT TAKE
A CLOSER LOOK. THERE ALSO APPEAR TO BE SOME DISCREPANCY ON WHETHER
THE HEAT WILL BREAK WITH LATEST GFS INDICATING SOME RELIEF IN
SIGHT WHILE THE ECMWF NOT SO MUCH AND HOLDS THE RIDGE STRONG.
&&
.AVIATION...
AS SCT TSTM THREAT CONTINUES TO DIMINISH THRU MORNING HOURS...EXPECTING
CIGS TO SCATTER OUT. WL LIKELY HAVE A SCT 3-5K FT DECK AS WE REACH
CONVECTIVE TEMPS THIS AFTERNOON. MAY BE SOME BRIEF PERIODS OF MVFR
VISIBILITIES THIS MORNING IF CLOUDS SCATTER OUT BEFORE SUNRISE.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...HEAT ADVISORY FROM 2 PM THIS AFTERNOON TO 7 PM CDT SUNDAY FOR
NEZ050>053-065>068-078-088>093.
IA...HEAT ADVISORY FROM 2 PM THIS AFTERNOON TO 7 PM CDT SUNDAY FOR
IAZ069-079-080-090-091.
&&
DEWALD/GRIFFISHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1147 AM CDT FRI AUG 10 2007 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-102300- ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS- FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON- MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE- PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD- SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE- 1147 AM CDT FRI AUG 10 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL PUSH ACROSS PORTIONS OF NORTHEAST NEBRASKA THIS AFTERNOON. THE ACTIVITY SHOULD GENERALLY BE NORTH OF A LINE FROM ABOUT NELIGH TO WAYNE. SOME STORMS MAY BECOME SEVERE AND BE ACCOMPANIED BY LARGE HAIL AND DAMAGING WIND GUST. HOT AND HUMID WEATHER WILL CONTINUE TODAY WITH HIGH TEMPERATURES REACHING THE MID TO UPPER 90S AND HEAT INDEX VALUES RANGING FROM 100 TO 108 THIS AFTERNOON. THUS...A HEAT ADVISORY WILL BE IN EFFECT THROUGH SUNDAY FOR AREAS ALONG AND SOUTH OF A LINE FROM DAVID CITY NEBRASKA TO OAKLAND IOWA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY HOT AND HUMID WEATHER WILL PREVAIL ACROSS THE AREA THROUGH EARLY NEXT WEEK. DURING THIS TIME...THE AFTERNOON HEAT INDEX MAY EXCEED 105 ON SEVERAL DAYS. THERE WILL ALSO BE A CHANCE OF THUNDERSTORMS...SOME OF WHICH MAY BE SEVERE...SUNDAY AFTERNOON AND NIGHT ACROSS PORTIONS OF NORTHEAST NEBRASKA AND WEST CENTRAL IOWA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT. DEE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
845 AM CDT FRI AUG 10 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 AM HAIL NELIGH 42.13N 98.03W
08/10/2007 E0.75 INCH ANTELOPE NE CO-OP OBSERVER
SOME SMALL BRANCHES DOWN AS WELL.
&&
CHERMOKThe Sioux Falls radar (KFSD), 155 km away, was scanning. The volume nearest the first event began at 17:39 UTC.
6 hail, 1 thunderstorm wind. Local standard time, as filed.
Thunderstorm wind gusts knocked down a 1 foot in diameter tree.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 40015, 40017, 40018, 40022, 40019, 40020, 40021.